Massachusetts, 2008

Hail and Damaging Winds in Massachusetts, June 22, 2008

June 22, 2008 · NWS BOX · 9 events in 5 counties and zones

Steep mid level lapse rates provided enough instability for showers and thunderstorms to develop across interior Massachusetts. Some of these thunderstorms became severe, producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Steep mid level lapse rates provided enough instability for showers and thunderstorms to develop across interior Massachusetts. Some of these thunderstorms became severe, producing damaging wind gusts. One of these storms produced winds that broke limbs off trees, including one that struck an 81 year old woman hard enough that she subsequently died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 22, 9:35 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 9:35 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1035 AM EDT SUN JUN 22 2008

.SYNOPSIS...
A SLOW-MOVING FRONTAL SYSTEM WILL MOVE CLOSER TO OUR REGION TODAY...
AND LINGER IN OUR VICINITY THROUGH TUESDAY. HIGH PRESSURE SHOULD
BRIEFLY PROVIDE DRIER AND WARMER CONDITIONS WEDNESDAY. ANOTHER SLOW
MOVING COMPLEX FRONTAL SYSTEM AND MID LEVEL DISTURBANCE SHOULD KEEP
OUR WEATHER UNSETTLED TOWARD THE END OF THIS WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LINE OF SHOWERS/TSTMS ASSOCD WITH A WEAK SFC TROF MOVING ACROSS
EASTERN NYS WHILE A SECOND AREA ASSOCD WITH MODEST LOW LEVEL JET
MOVING NORTHWARD OVER THE OCEAN SOUTH OF THE COAST.

SFC BOUNDARY IS FCST TO REMAIN WEST OF SNE TODAY AND BASED ON LOW
LEVEL THETA-E RIDGE AXIS...MAIN ACTION THIS AFTERNOON SHOULD BE IN
THE INTERIOR WEST OF LWM-IJD. HOWEVER...CURRENT MESOANALYSIS SHOWS UP
TO 2000 J/KG MLCAPE ALONG THE COAST SO ACTIVITY OVER THE OCEAN SHOULD
HOLD TOGETHER AS IT APPROACHES THE COAST.

MODIFIED BDL SOUNDING FOR 80/65 YIELDS MLCAPES OF 1500-2000 J/KG. MID
LEVEL WIND FIELD IS NOT THAT IMPRESSIVE AND 0-6KM BULK SHEAR IS WEAK
AT LESS THAN 30 KTS. SO WE DO NOT EXPECT ORGANIZED SEVERE...BUT WITH
DEWPOINTS CLIMBING INTO MID 60S AND DECENT CAPES...A FEW STORMS
COULD APPROACH SEVERE THRESHOLDS. LOCALLY HEAVY RAINFALL ALSO A
CONCERN.

NO CHANGES TO POPS AND WE CONTINUED ENHANCED WORDING IN THE INTERIOR.
MAX TEMPS UPPER 70S TO LOWER 80S...COOLER NW HIGHER TERRAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS AREA TONIGHT AHEAD OF AN APPROACHING COLD FRONT. MOST OF THE
ACTIVITY SHOULD BE DURING THE EARLY EVENING HOURS DUE TO THE LOSS OF
DAYTIME HEATING. PATCHY FOG WILL REDEVELOP ACROSS MUCH OF THE REGION
AND IT WILL BE HUMID.

MONDAY...THE COLD FRONT WILL CONTINUE TO ADVANCE EAST FROM
NEW YORK STATE. MORE SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE AFTERNOON MAINLY DUE TO DAYTIME HEATING
AND INCREASING LOW LEVEL INSTABILITY. IN ADDITION TEMPERATURES ALOFT
BEGIN TO COOL ACROSS WESTERN NEW ENGLAND WHICH WILL ENHANCE
INSTABILITY. ALSO NOTED MID LEVEL LAPSE RATES BEGIN TO STEEPEN
TOWARDS EVENING ACROSS THE WEST. WILL CONTINUE TO MONITOR THE
POTENTIAL FOR SEVERE THUNDERSTORMS ONCE AGAIN. THE STORMS PREDICTION
CENTER HAS PLACED PORTIONS OF WESTERN NEW ENGLAND IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. WILL HIGHLIGHT IN THE HAZARDOUS WEATHER
OUTLOOK AT THIS TIME.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE 22/00Z MODELS ARE IN DECENT AGREEMENT...SO DID NOT DEVIATE MUCH
FROM THEIR CONSENSUS. UPPER LEVEL FLOW TRANSITIONS FROM OUR STAGNANT
PATTERN OF THE PAST FEW DAYS...TO A MORE ZONAL FLOW BY MIDWEEK.
THUS...DO NOT HAVE GREAT CONFIDENCE IN THE TIMING DETAILS AFTER
WEDNESDAY. ECMWF IS A BIT MORE AMPLIFIED...HENCE LESS PROGRESSIVE
THAN THE GFS AND GGEM. SO LEANED MORE TOWARD THE GFS FOR THIS UPDATE.

A LARGE HIGH PRESSURE OVER THE NORTH ATLANTIC WILL HELP TO SLOW DOWN
A COLD FRONT TRYING TO MOVE EAST. A WEAK SURFACE WAVE MOVING NORTH
FROM THE MID ATLANTIC STATES WILL ALSO HELP IN THIS REGARD. CURRENTLY
THINKING THIS FRONT WILL NOT PUSH OFF THE COAST UNTIL TUESDAY...SO
KEPT A CHANCE OF RAINFALL THROUGH THEN.

A HIGH PRESSURE MOVES EAST FROM THE OHIO VALLEY TUESDAY NIGHT INTO
WEDNESDAY...BUT SHOULD NOT LINGER LONG BEFORE HEADING TOWARD THE
SOUTHEAST U.S. COAST.

ANOTHER COMPLEX PATTERN OF FRONTS DEVELOPS AROUND SOUTHERN NEW
ENGLAND LATE THURSDAY INTO THIS WEEKEND. WHILE THE TIMING IS STILL VERY
UNCERTAIN...THINKING THERE WILL BE AT LEAST A CHANCE OF SHOWERS FROM
TIME TO TIME THURSDAY INTO SATURDAY.

LATEST GFS MOS GUIDANCE TEMPERATURES LOOKED VERY REASONABLE...SO USED
THEM TO TREND PREVIOUS FORECAST.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
TODAY...VFR/MVFR CEILINGS AND VSBYS IN HAZE...SHOWERS AND SCATTERED
TSTMS ESPECIALLY WESTERN TERMINALS. TSRA MAY CONTAIN GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

TONIGHT...MVFR IN LEFTOVER SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...MAINLY DURING THE EVENING. LOW CLOUDS...FOG PATCHES
REDEVELOP. AREAS OF IFR CEILINGS REDEVELOPING ACROSS THE SOUTHERN
TERMINALS DURING THE EVENING...THEN NORTHERN TERMINALS AFTER MIDNIGHT.

MONDAY...MORNING IFR CONDITIONS IMPROVE TO MVFR AWAY FROM THE SOUTH
COAST. SCT SHRA AND TSRA REDEVELOP DURING THE AFTERNOON ESPECIALLY
WESTERN TERMINALS. TSRA MAY BE SEVERE.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT INTO TUESDAY...MVFR CONDITIONS PROBABLE IN SCATTERED
SHOWERS AND TSTMS....VFR ELSEWHERE.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...VFR CONDITIONS LIKELY.

THURSDAY...VFR FOR MOST LOCATIONS. SCATTERED MVFR IN DEVELOPING
SHOWERS.

&&

.MARINE...
TODAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA.

TONIGHT...WIND AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA. FOG PATCHES MAY BE LOCALLY DENSE. UNDERCUT WNA
SEAS WERE UNDERCUT SLIGHTLY GIVEN THE INVERSION.

MONDAY...A SMALL CRAFT ADVISORY COULD BE NECESSARY DUE TO INCREASING
SOUTH SWELL APPROACHING 5 FT ALONG THE SOUTH COAST.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MARGINAL SMALL CRAFT ADVISORY SEAS /5 FT/ MAY DEVELOP ACROSS THE
OUTER SOUTH COASTAL WATERS SOMETIME MONDAY NIGHT INTO TUESDAY... AND
LINGER INTO THURSDAY. OTHERWISE...RELATIVELY TRANQUIL BOATING
CONDITIONS /AS FAR AS WINDS AND SEAS GO/ ARE EXPECTED DURING THIS
PERIOD. HOWEVER...THERE WILL PROBABLY BE QUITE A BIT OF SHOWER AND
THUNDERSTORM ACTIVITY AROUND MONDAY NIGHT THROUGH EARLY TUESDAY.

&&

.HYDROLOGY...
QPF AMOUNTS THROUGH EARLY MONDAY EXPECTED TO RANGE FROM 0.25 TO 0.75
INCH...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE IN THUNDERSTORMS.
MAIN CONCERN WILL BE FOR SOME URBAN AND POOR DRAINAGE FLOODING GIVEN
LOCALLY HEAVY DOWNPOURS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...BELK
NEAR TERM...KJC
SHORT TERM...STRAUSS
LONG TERM...BELK
AVIATION...BELK/STRAUSS
MARINE...BELK/STRAUSS
HYDROLOGY...STRAUSS
Hazardous weather outlook, Jun 22, 4:18 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
518 AM EDT SUN JUN 22 2008

CTZ002>004-MAZ002>005-008>013-017-026-NHZ011-012-015-RIZ001>004-006-
230930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
NORTHERN BRISTOL MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
518 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
AND WESTERN MASSACHUSETTS...EASTERN MASSACHUSETTS WEST OF I-95...
SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND WEST OF NARRAGANSETT BAY.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR LATER TODAY INTO TONIGHT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND OR LARGE
HAIL POSSIBLE. LOCALLY HEAVY RAINFALL MAY ALSO RESULT IN SOME URBAN
AND POOR DRAINAGE FLOODING. LIGHTNING IS ALSO A RISK WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY INTO
TUESDAY. SOME OF THESE THUNDERSTORMS COULD BE SEVERE AS WELL...
ESPECIALLY MONDAY AFTERNOON AND EVENING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY AS ANOTHER COLD
FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MAZ006-007-014>016-018>024-RIZ005-007-008-230930-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-NEWPORT RI-BLOCK ISLAND RI-
518 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS EAST OF
I-95...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...
RHODE ISLAND EAST OF NARRAGANSETT BAY AND BLOCK ISLAND.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR LATER TODAY INTO TONIGHT. LOCALLY
HEAVY RAINFALL MAY ALSO RESULT IN SOME URBAN AND POOR DRAINAGE
FLOODING. LIGHTNING IS A RISK WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY INTO
TUESDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY AS ANOTHER
COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ230>237-250-254-255-230930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
518 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY INTO TONIGHT.
LIGHTNING IS A RISK WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY INTO
TUESDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY AS ANOTHER
COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 22, 11:43 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1243 PM EDT SUN JUN 22 2008

MAZ002>004-NHZ011-015-221745-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN AND
CENTRAL HILLSBOROUGH NH-WESTERN FRANKLIN MA-
1243 PM EDT SUN JUN 22 2008

AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER DEERFIELD...OR ABOUT 4 MILES SOUTH OF
GREENFIELD...MOVING NORTHEAST AT 24 MPH.

THE THUNDERSTORM WILL BE NEAR...GILL AND WENDELL BY 100 PM EDT...
ERVING BY 110 PM EDT...WARWICK AND NORTHFIELD BY 120 PM EDT...
RICHMOND AND WINCHESTER BY 130 PM EDT...FITZWILLIAM AND TROY BY 150
PM EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

MLE
Special weather statement, Jun 22, 12:10 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
110 PM EDT SUN JUN 22 2008

MAZ002>004-NHZ011-015-221815-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN AND
CENTRAL HILLSBOROUGH NH-WESTERN FRANKLIN MA-
110 PM EDT SUN JUN 22 2008

AT 108 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 6 MILES WEST OF
CHESTERFIELD TO WENDELL...OR ALONG A LINE EXTENDING FROM BRATTLEBORO
TO 11 MILES EAST OF GREENFIELD...MOVING NORTHEAST AT 46 MPH.

THUNDERSTORMS WILL BE NEAR...WINCHESTER...WESTMORELAND...CHESTERFIELD
AND WARWICK BY 120 PM EDT...WALPOLE...SWANZEY...SURRY AND RICHMOND BY
130 PM EDT...ALSTEAD AND JAFFREY BY 140 PM EDT.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

MLE

The radar

The Boston radar (KBOX), 68 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
June 22, 12:10 PM EST
Where
Worcester County, 0.73 mi SW of Westwood Hills
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.274, -71.841

A woman out in her yard during a thunderstorm died after a large tree limb broke due to the wind and fell on her. Medical officials indicate that she died of blunt force trauma to the head, neck, and chest.

Hail, Hampden

When
June 22, 12:58 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.210, -72.640

Quarter size hail fell in the vicinity of Route 5.

Thunderstorm Wind, Hampden

When
June 22, 1:00 PM EST
Where
Hampden County, Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.120, -72.750

Trees and wires on General Knox Road were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
June 22, 1:05 PM EST
Where
Hampshire County, Easthampton
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
42.270, -72.680

Power pole and wires on Gunn Road were downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
June 22, 1:36 PM EST
Where
Essex County, 0.69 mi N of Amesbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.860, -70.930

Trees and wires on Buttonwood Road and Cedar Street were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
June 22, 1:46 PM EST
Where
Franklin County, Erving
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.600, -72.400

Trees were downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
June 22, 2:03 PM EST
Where
Franklin County, Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.580, -72.680

Multiple trees and wires on Ashfield Road in the Shelburne Falls section of Shelburne were downed by thunderstorm winds. Some of these landed on cars.

Thunderstorm Wind, Franklin

When
June 22, 2:10 PM EST
Where
Franklin County, 0.69 mi S of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.590, -72.600

A large tree along Route 2 was downed by thunderstorm winds and fell in such a manner that it blocked Route 2 in front of Mohawk Diner.

Thunderstorm Wind, Franklin

When
June 22, 2:29 PM EST
Where
Franklin County, Leyden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.700, -72.620

Trees were downed by thunderstorm winds.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Worcester2008-06-2281FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117114, 117057, 117060, 117062, 117085, 117087, 117093, 117095, 117097.